Massachusetts, 2016Strong Wind in Massachusetts, May 16, 2016
May 16, 2016 · NWS BOX · 4 events in 3 counties and zones
Similar to the previous day, an approaching upper level system resulted in tight pressure gradients and a strong low level jet. This produced gusty surface winds which resulted in some minor damage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Similar to the previous day, an approaching upper level system resulted in tight pressure gradients and a strong low level jet. This produced gusty surface winds which resulted in some minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 16, 6:26 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, May 16, 6:26 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
726 AM EDT MON MAY 16 2016
.SYNOPSIS...
Breezy and cool conditions will continue through today. A low
pressure will pass south of New England late Tuesday into
Wednesday morning, bringing periods of light rain to portions of
our region. Large high pressure will build slowly east from the
Great Lakes, bringing dry and milder conditions late this week
into this weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
726 AM UPDATE...
No major changes to the ongoing forecast. Gusty winds already
getting stronger. Tweaked the forecast for the next several hours
to reflect observed trends.
TODAY...
Cutoff low over the region will begin to move towards the
Maritimes today. Mid to upper level heights will be on the rise,
as surface high pressure slides well south of the region.
Another blustery and cool day will be on tap. The passing high will
tighten the pressure gradient, resulting in a 850 mb LLJ to
increase to 35-45 kts. BUFKIT soundings show mixing today could
reach up to 800 mb, resulting in westerly wind gusts around 30-35
mph. 850 mb temps near or slightly below 0C will result in highs
mostly in the 50s to lower 60's in the coastal plain and lower CT
Valley. Another round of diurnal cu could develop this afternoon,
but overall anticipate mostly sunny skies.
Wind and low RHs will result in elevated fire weather conditions
for today. Refer to fire weather section for more information.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...
High pressure will continue to move east of the region, as
another upper level low will begin to approach the Great Lakes.
Overall, tonight will be dry. Temperatures fall into the 40s,
with a few sites across the northwest in the upper 30s. 850 mb LLJ
will remain between 30-40 kts tonight, resulting in westerly wind
gusts close to 20 to 30 mph. These type of wind gusts will limit
frost development, so will hold off on issuing any headlines.
Tuesday...
Weakening upper level low will pass through the region, resulting in
zonal flow across the region. Weak shortwave moving through the flow
will trigger some diurnal cu during the day. Cannot rule out the
chance for a shower within the cloud deck per latest model guidance.
However, cross sections show a good amount of dry air in the low
levels, which will limit shower potential.
Otherwise, anticipate a mostly dry day as temperatures rebound to
near normal. Highs reach into the upper 60s to low 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Overview...
Mid level cutoff continues to move away from southern New England
mid week. However, our region will still be impacted by a weaker
mid level trough through Thursday. Another mid level trough should
arrive late this weekend. In between these troughs, confluent flow
should mean a persistent high pressure.
16/00z guidance is in above normal agreement through most of this
period. Favored a consensus approach to smooth over the minor
differences.
Details...
Tuesday Night into Wednesday...
Low pressure stays south of our region. Still expecting light
rainfall to occur from Tuesday night into Wednesday morning, with
the greatest risk across CT, RI and southeast MA. The heaviest
rainfall looks to fall along the south coast, with rainfall
amounts possibly up to one quarter inch. Lighter showers may
linger through Wednesday, though the bulk of the rainfall will be
offshore by midday.
Expecting skies to start clearing Wednesday night. Temperatures
will near or slightly below seasonal normals.
Thursday...
Looks like a mostly sunny day as a weak mid level shortwave passes
across northern New England. This shortwave is rather moisture-
starved, so only expecting a small increase in clouds. Light sea
breezes possibly develop during the midday and afternoon hours.
Friday through Sunday...
Large high pressure will build across the northeast during this
timeframe. Expect dry conditions with above normal temperatures.
Clouds will start to increase across southern areas during Sunday.
Our region appears to be in a squeeze play Sunday, between a
weak, dry cold front pushing south, and a low pressure moving east
from the mid Atlantic coast. Not certain how close this low
pressure will get to our region. Maintained a dry forecast through
this weekend.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...
Today...High confidence. VFR. West wind gusts to 30 kt continuing.
Tonight...High confidence. VFR. Westerly wind gusts around 20-30 kts.
Tuesday...High confidence. VFR. West wind gusts to 25 kts. A stray
shower is possible across the interior in the afternoon.
KBOS TAF...High confidence.
KBDL TAF...High confidence.
Outlook /Tuesday Night through Friday/...
Wednesday...Moderate confidence. Local MVFR cigs/vsbys in any
leftover light rain during the morning across RI/SE MA, otherwise
VFR. Some isolated showers lingering along the S coast and W MA/N
central CT into Wed evening. May see local MVFR-IFR vsbys in
patchy fog after midnight across S coastal areas.
Thursday through Friday...High confidence. VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
Gale warnings for the outer waters and Nantucket sound through
today for occasional gusts to 35 kt. SCA elsewhere with gust
potential to 30 kt. Good mixing continues tonight and into
tomorrow, keeping westerly wind gusts around 20 to 30 kts. There
is a low potential for showers Tuesday afternoon across the
southern waters. SCA may be needed into Tuesday evening.
Outlook /Tuesday Night through Friday/...
Tuesday Night...Moderate confidence. Southwest winds become
north, and diminish. Seas diminish as well. Reduced visibility in
scattered showers across the coastal waters south of New England.
Wednesday...Moderate confidence. NE winds less than 15 kt with
seas 4 ft or less. Reduced visibilities in leftover light rain
during the morning, then improving.
Thursday and Friday...High confidence. Relatively light winds and
seas, as high pressure builds over the water.
&&
.FIRE WEATHER...
Today and Tomorrow...
Will go with an SPS for elevated fire weather risk for today. The
combination of min RHs 25 to 30 percent and wind gusts to 35 mph
will set the stage for an elevated risk of fire spread. In addition,
state fire managers indicate consistent low fuel moisture in the 1-4
inch fuels.
A mainly dry weather day will be in store for tomorrow. Westerly
winds gusts will be over 25 mph. However, moisture will slowly be
on the rise, resulting in min RH values between 35 to 45 percent.
Cannot rule out the chance for a passing shower during the
afternoon hours. Headlines are not anticipated at this time.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ232-250-
254>256.
Small Craft Advisory until 2 AM EDT Tuesday for ANZ231-233>235-
237.
Small Craft Advisory until midnight EDT tonight for ANZ230.
Small Craft Advisory until 10 PM EDT this evening for ANZ236.
Gale Warning until 8 AM EDT this morning for ANZ251.
&&
SYNOPSIS...Belk/Dunten
NEAR TERM...Belk/Dunten
SHORT TERM...Dunten
LONG TERM...Belk
AVIATION...Belk/Dunten
MARINE...Belk/Dunten
FIRE WEATHER...DuntenHazardous weather outlook, May 16, 3:25 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EDT MON MAY 16 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-170830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
425 AM EDT MON MAY 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ232-250-254>256-170830-
NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
425 AM EDT MON MAY 16 2016
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR OUTER COASTAL WATERS OF
MASSACHUSETTS AND RHODE ISLAND...AS WELL AS NANTUCKET SOUND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ251-170830-
MASSACHUSETTS BAY AND IPSWICH BAY-
425 AM EDT MON MAY 16 2016
...GALE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS BAY AND
IPSWICH BAY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-231-233>237-170830-
BOSTON HARBOR-CAPE COD BAY-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
425 AM EDT MON MAY 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THE BAYS...SOUNDS AND
HARBORS OF MASSACHUSETTS AND RHODE ISLAND COASTAL.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, May 16, 3:09 AM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
409 AM EDT MON MAY 16 2016
CTZ002>004-MAZ002>022-026-RIZ001>007-161600-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBOROUGH...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...AYER...FOSTER...SMITHFIELD...PROVIDENCE...
COVENTRY...WEST GREENWICH...EAST GREENWICH...WARWICK...
WEST WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT
409 AM EDT MON MAY 16 2016
...ELEVATED FIRE WEATHER RISK TODAY...
SOUTHERN NEW ENGLAND FIRE MANAGERS ARE ADVISING THAT THERE IS AN
ELEVATED FIRE WEATHER RISK TODAY.
RELATIVE HUMIDITIES DROPPING TO BETWEEN 25 AND 30 PERCENT
COMBINED WITH FREQUENT WIND GUSTS BETWEEN 25 AND 35 MPH WILL
RESULT IN AN ELEVATED FIRE WEATHER RISK ACROSS A LARGE PORTION OF
SOUTHERN NEW ENGLAND.
MASSACHUSETTS FIRE MANAGERS HAVE REPORTED CONSISTENT LOW FUEL
MOISTURE LEVELS IN THE ONE TO FOUR INCH FUELS EVEN THOUGH MUCH OF
THE REGION IS ADVANCING THROUGH GREENUP. THESE LOW FUEL MOISTURES
LIKELY EXTEND INTO ADJACENT PORTIONS OF RHODE ISLAND AND
CONNECTICUT.
DUNTEN
Strong Wind, Southeast Middlesex
- When
- May 16, 9:06 AM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A large tree branch was downed onto Hampshire and Elm Streets in Cambridge.
Strong Wind, Southeast Middlesex
- When
- May 16, 10:04 AM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A tree was downed onto the MBTA tracks between Malden and Oak Grove Stations on the orange line.
Strong Wind, Eastern Franklin
- When
- May 16, 11:15 AM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
A large tree was downed, blocking Valley View Lane in Deerfield.
Strong Wind, Northern Worcester
- When
- May 16, 11:23 AM EST
- Where
- Northern Worcester forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
A tree was downed onto Old Princeton Road in Hubbardston.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 16, 2016EF1 · 62 events
- Tornado and Hail in Oklahoma, May 16, 2016$10,000 · EF1 · 21 events
- Flooding and Heavy Rain in Missouri, May 16 to 17, 201616 events
- Tornadoes and Hail in Oklahoma, May 16, 2016EF0 · 7 events
- Hail and Damaging Wind in New Mexico, May 16, 20161.25 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 20163 events
- Dust Storm in Arizona, May 16, 20161 event
- Winter Storm in Colorado, May 16 to 18, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637408, 637410, 637411, 637412.